Health Ministry warns against food supplements

It also warns about the interaction between some contraceptive medicines and an anti-epileptic

Abu Dhabi: The Ministry of Health and Prevention (MoHAP) has issued public warnings on the use of dietary supplements due to their alarming side effects, including sharp drop in blood pressure, anxiety, irritability, nervousness and rapid heartbeat. The ministry also warned about the interaction between some contraceptive medicines and an anti-epileptic.


Recently, the ministry recalled various products for violations and failing to meet the set safety standards including food supplements which contain salmonella bacteria, drugs used to relieve heartburn and acid indigestion, and a medical device used in medical image management.

Dr Ameen Hussain Al Amiri, assistant undersecretary for the Ministry’s Public Health Policy and Licensing Sector, said in a statement by MoHAP: “The ministry’s Laboratory for Quality Control and Research of Medical and Health Products has found out that the Shedfat Maxx capsule, a weight loss product, produced by Shedfat LLC contains yohimbine. The chemical substance, which is banned worldwide, causes a dangerous drop in blood pressure, psychological symptoms such as anxiety, irritability, nervousness, and rapid heartbeat.”

He asked the entities concerned to recall the product, if found, and mentioned that this medicine is not registered with the department.

On contraceptive drugs, Al Amiri added, “Sanofi has informed us about the update of the label of Depakine, an anti-epileptic medicine containing sodium valproate and valproic acid forms that can interact with oestrogen-containing contraceptives. Depakine, which contains valproate, does not affect the effectiveness of oestrogen-containing products; however, oestrogen-containing products can accelerate the elimination of valproate from the body and might lead to a decreased effect.”

“Therefore, health care professionals should monitor their patients if they start or stop using oestrogen-containing products and monitor any mood change or seizure. They should also monitor the level of valproate in the blood of these patients,” he added.

“Depakine is registered with the ministry’s Drug Department but health care practitioners are directed to take caution when prescribing the medicine to their patients. It is safe to use and has not been recalled from the market. These warnings are added to the drug labels only. To report its side effects, the public is encouraged to fill out a form available on the ministry’s website,” the press release added.

“The US Food and Drug Administration (FDA) has recalled Kratom products sold on websites krakenkratom.com, ciosa.comsoulspem, and phytoextractum.com. These products containing kartom herb, scientific name Mitragyna speciosa, are sold as a food supplement online in the form of capsules, tea and coffee.

According to the US FDA, these products may contain salmonella bacteria, which may cause poisoning and other symptoms, such as fever, diarrhoea, nausea, and abdominal pain. The elderly and people with weak immunity are more susceptible to the effects of the bacteria.

With its stimulant effects, kartom has similar characteristics as opium. As per the US FDA, there is no evidence proving that kartom is safe or effective in treating any disease. Some people have taken the product to treat chronic pain, and to treat the symptoms of opium recall and recently it has been used for recreational purposes.

The recalled products, according to the US FDA, are produced by the following companies: PDX Aromatics, DBA Kraken Kratom, Phytoextractum, and Soul Speciosa.

An action should be taken to recall these products from the market and prevent their circulation and import, the ministry said. The products are not registered with the Drug Department.

The Saudi Drug and Food Administration has recalled one batch of Omacid Chewable tablets produced by Oman Industries Co National Pharmaceutical. The medicine is used to relieve heartburn and acid indigestion but it has not passed the Assay test. The product is registered in the GCC centrally. The manufacturer said the product is not available in the UAE. To protect public safety and patient health, the department has nonetheless taken precautionary measures in case it has entered the local market.

General Electric has issued a warning about the use of its ‘Centricity Universal Viewer,’ a medical device for medical image management, because of the loss of some radiological images after the tests. The company stated that some hospitals in the country are already using the device. The company will communicate with its suppliers to provide a free-of-charge system update to fix the issue. This product is not registered with the ministry’s Drug Department.

0

Share This Post